Alert archive / North Carolina / Special Weather Statements in 2018
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Aug 8, 2018, 12:21 AM EDT for Harnett County, Lee County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2018, 12:21 AM EDT (04:21 UTC)
- Expired
- Aug 8, 2018, 1:00 AM EDT
- In force
- 39 min
- Issued by
- NWS Raleigh, NC
Counties Harnett County, NC, Lee County, NC
The radar
The Raleigh/Durham radar (KRAX), 63 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1000 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1213 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
289
WWUS82 KRAH 080421
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
1221 AM EDT WED AUG 8 2018
NCZ076-077-080500-
Lee NC-Harnett NC-
1221 AM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT HARNETT AND LEE COUNTIES UNTIL
100 AM EDT...
At 1221 AM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Pope AFB, or 12 miles northwest of Fort Bragg,
moving east at 20 mph.
Wind gusts up to 40 mph, frequent lightning flashes, and pockets of
heavy rainfall will be possible with this storm.
Locations impacted include...
Sanford, Lillington, Broadway, Lemon Springs, Gum Springs, Raven Rock
State Park, Olivia, Pineview, Anderson Creek and Cumnock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3521 7915 3527 7922 3531 7919 3535 7927
3540 7929 3544 7933 3554 7930 3553 7927
3556 7924 3556 7922 3555 7922 3558 7917
3555 7903 3552 7897 3554 7896 3548 7867
3526 7876 3526 7882 3523 7888 3519 7910
TIME...MOT...LOC 0421Z 278DEG 18KT 3528 7912
$$
MORROWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 7, 9:18 PM EDT, 3 hours 3 minutes earlier.
Area forecast discussion, Aug 7, 9:18 PM EDT, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 918 PM EDT Tue Aug 7 2018 .SYNOPSIS... A surface trough will linger across central NC until a weak cold front approaches from the west late Thursday. && .NEAR TERM /THROUGH TONIGHT/... As of 918 PM Tuesday... Thunderstorms have been driven by outflows from earlier storms moving SE across the northern Piedmont. MLCapes, even at 900 PM local time ranged in the 1500 J/KG to 2000 J/KG along the intersection of the surface trough and outflow boundary. This boundary extended from SW to NE across the Piedmont, moving very slowly SE. There is developing CINH over the SW and W Piedmont and Foothills where the nighttime cooling stabilization has begun. Interestingly, the IR satellite data indicated a rapid expansion of 68-70 below zero (very cold cloud tops) over Yadkin/Surry/Stokes Counties and over Vance County recently. We should have an additional hour or two of marginally severe thunderstorms before they weaken just before midnight or so. Some additional development is possible, especially in the Triad region as there was still some surface moisture convergence of high PW's in the 1.7 to 1.8 range directed into the surface trough and outflows. Only isolated storms expected around Laurinburg and Raeford through midnight, otherwise a minimum of POP in the south and east. Partly cloudy in general expected overnight with lows in the 70s. && .SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/... As of 310 PM Tuesday... Copy and paste today's forecast in for Wednesday. The piedmont trough will remain in place over the area. Primarily diurnal convection with coverage similar to today, mainly along differential heating boundaries. Pwats in the 1.5-2.0 range will also persist. The upper level trough will start to push the ridge south late Wednesday into Wednesday night, with increasing warm, moist advection into central NC. With the majority of convection holding off until later in the evening, expect highs to reach the low to mid 90s, resulting in heat indices in the 100-103 range along and east of I-85. Overnight lows also similar to to night, low to mid 70s. && .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 215 PM TUESDAY... Longer range forecast remains on track with a steady rise in diurnal convection coverage, along with a gradual decrease in daytime heating potential through the period. A surface lee-side trough will remain across the area through the end of the workweek before finally becoming washed out by a shortwave likely to stall a front across region by Friday morning. In the upper-levels, an amplifying trough over the Great Lakes and Northeast will become more prominent late in the period before transitioning into more of a cutoff upper low early next work-week. Most of Thursday looks to be relatively dry ahead of the front which is likely to enter and stall across central NC primarily after sunset. Can't rule out an airmass thunderstorm and/or pre-frontal trough-initiated storm, but signals remain relatively sparse thanks to an utter lack of forcing. Some residual showers/storms will likely spill east of the Appalachians with the front after sunset, absorbing what's left of the instability before dying out near the Triangle overnight Thursday/pre-dawn Friday. Southerly/southwesterly flow becomes better established over the weekend, giving the potential for more widespread shower/storm development, especially in the Saturday through Monday time frame. Guidance suggests drier air moving into the region on Tuesday. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... As of 830 PM Tuesday... 24 Hour TAF Period: Expect mostly VFR conditions through the TAF period with short wave ridging over the area helping to limit the usual afternoon/evening tstm activity over central NC through the 24 hour TAF period. However, lingering isolated to scattered showers and storms may affect KRDU and possibly KINT/KGSO through around 04Z or so this evening. Isolated to scattered late day/evening showers and storms will again be possible Wednesday as well, with the best chance across the far NW Piedmont. Otherwise, outside of possibly some patchy sub-VFR visbys at KRWI, VFR conditions are expected. Outlook: A typical summer pattern is expected, featuring mainly afternoon/evening showers and tstms each day with patchy morning fog possible, mainly where showers/tstms occurred the day before. Right now it appears that the coverage of shower/tstm activity will increase over the weekend, with perhaps a more prolonged period of sub-VFR conditions possible then. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...PWB/CBL NEAR TERM...Badgett/KC SHORT TERM...KC LONG TERM...JJM/Franklin AVIATION...BSD/NP
Hazardous weather outlook, Aug 7, 11:10 PM EDT, 1 hour 11 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 1110 PM EDT Tue Aug 7 2018 NCZ007>011-026>028-042-043-078-089-090315- Person-Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe- Johnston-Wilson-Wayne-Sampson- 1110 PM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ021>025-038>041-073>077-083>086-088-090315- Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-Chatham- Wake-Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland- Hoke-Cumberland- 1110 PM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Strong showers and thunderstorms will produce isolated damaging wind gusts and locally heavy rainfall. This could lead flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 7, 11:31 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1131 PM EDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG 4 NW ROUGEMONT 36.26N 78.98W
08/07/2018 PERSON NC 911 CALL CENTER
TREE DOWN ON A POWER LINE ON DICK HOLEMAN
RD.
&&
JFDLocal storm report, Aug 7, 11:42 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1142 PM EDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM TSTM WND DMG 3 ENE HENDERSON 36.35N 78.37W
08/07/2018 VANCE NC 911 CALL CENTER
TREE DOWN ON WARRENTON RD IN HENDERSON.
&&
JFDLocal storm report, Aug 7, 11:45 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1145 PM EDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM TSTM WND DMG 2 WSW HENDERSON 36.31N 78.44W
08/07/2018 VANCE NC 911 CALL CENTER
A POWER LINE BROUGHT DOWN BY A SMALL TREE AT
DEEPWOOD DR AND LAKESIDE DR.
&&
JFDSpecial weather statement, Aug 7, 11:56 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1156 PM EDT TUE AUG 7 2018
NCZ075-080445-
Moore NC-
1156 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MOORE COUNTY UNTIL 1245
AM EDT...
At 1156 PM EDT, Doppler radar was tracking a strong thunderstorm over
Carthage, moving southeast at 15 mph.
Wind gusts up to 50 mph, heavy rain, and frequent lightning will be
possible with this storm.
Locations impacted include...
Southern Pines, Carthage, Pinehurst, Whispering Pines, Vass, Cameron
and Seven Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3531 7962 3549 7945 3544 7933 3543 7933
3540 7929 3535 7927 3531 7919 3527 7922
3524 7917 3521 7915 3520 7910 3517 7910
3517 7913 3518 7913 3517 7914 3519 7918
3520 7921 3521 7925 3514 7936
TIME...MOT...LOC 0356Z 304DEG 12KT 3538 7944
MORROWSpecial weather statement, Aug 7, 11:58 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1158 PM EDT TUE AUG 7 2018
NCZ041-080500-
Wake NC-
1158 PM EDT TUE AUG 7 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WAKE COUNTY UNTIL 100
AM EDT...
At 1158 PM EDT, Doppler radar was tracking a line of strong
thunderstorms extending from near RDU International through 6 miles
north of Fuquay-Varina to 12 miles northwest of Angier.
Movement was east at 15 mph.
Wind gusts up to 40 mph, frequent lightning flashes, and pockets of
heavy rainfall will be possible with these storms.
Locations impacted include...
Raleigh, Cary, Wake Forest, Garner, Fuquay-Varina, Rdu International,
Apex, Holly Springs, Morrisville and Knightdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3607 7866 3599 7846 3598 7843 3594 7839
3593 7835 3591 7835 3590 7833 3590 7831
3575 7838 3571 7847 3552 7871 3561 7899
3567 7892 3593 7880 3592 7876 3597 7871
3601 7870 3603 7872 3603 7875 3607 7873
TIME...MOT...LOC 0358Z 269DEG 12KT 3592 7871 3568 7884 3561 7893
MORROWSpecial weather statement, Aug 8, 12:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1221 AM EDT WED AUG 8 2018
NCZ076-077-080500-
Lee NC-Harnett NC-
1221 AM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT HARNETT AND LEE COUNTIES UNTIL
100 AM EDT...
At 1221 AM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Pope AFB, or 12 miles northwest of Fort Bragg,
moving east at 20 mph.
Wind gusts up to 40 mph, frequent lightning flashes, and pockets of
heavy rainfall will be possible with this storm.
Locations impacted include...
Sanford, Lillington, Broadway, Lemon Springs, Gum Springs, Raven Rock
State Park, Olivia, Pineview, Anderson Creek and Cumnock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3521 7915 3527 7922 3531 7919 3535 7927
3540 7929 3544 7933 3554 7930 3553 7927
3556 7924 3556 7922 3555 7922 3558 7917
3555 7903 3552 7897 3554 7896 3548 7867
3526 7876 3526 7882 3523 7888 3519 7910
TIME...MOT...LOC 0421Z 278DEG 18KT 3528 7912
MORROWThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:16 PM EDT | Special Weather Statement | RAH | Randolph | 44 min |
| Aug 7, 8:36 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Vance | 39 min |
| Aug 7, 9:26 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth, Guilford | 64 min |
| Aug 7, 9:32 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Vance, Warren | 25 min |
| Aug 7, 9:47 PM EDT | Special Weather Statement | RAH | Davidson, Randolph | 58 min |
| Aug 7, 10:09 PM EDT | Areal Flood Advisory | RAH | Randolph | 3 hr |
| Aug 7, 10:11 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Guilford, Randolph | 64 min |
| Aug 7, 10:12 PM EDT | Flash Flood Warning | RAH | Randolph | 3 hr |
| Aug 7, 10:26 PM EDT | Special Weather Statement | RAH | Montgomery, Stanly | 49 min |
| Aug 7, 11:11 PM EDT | Special Weather Statement | RAH | Chatham, Durham, Harnett, Lee, Wake | 49 min |
| Aug 7, 11:16 PM EDT | Special Weather Statement | RAH | Montgomery | 59 min |
| Aug 7, 11:21 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Montgomery, Moore, Randolph | 32 min |
| Aug 7, 11:56 PM EDT | Special Weather Statement | RAH | Moore | 49 min |
| Aug 7, 11:58 PM EDT | Special Weather Statement | RAH | Wake | 62 min |
| Aug 8, 12:32 AM EDT | Special Weather Statement | RAH | Wilson | 28 min |
| Aug 8, 12:37 AM EDT | Special Weather Statement | RAH | Cumberland | 53 min |
| Aug 8, 12:47 AM EDT | Special Weather Statement | RAH | Harnett | 28 min |
| Aug 8, 12:50 AM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wayne, Wilson | 29 min |
| Aug 8, 1:00 AM EDT | Special Weather Statement | RAH | Cumberland | 60 min |
| Aug 8, 2:19 AM EDT | Special Weather Statement | RAH | Bladen | 56 min |
| Aug 8, 2:33 PM EDT | Special Weather Statement | RAH | Forsyth | 57 min |
| Aug 8, 4:24 PM EDT | Special Weather Statement | RAH | Alamance, Durham, Orange | 66 min |
| Aug 8, 4:27 PM EDT | Special Weather Statement | RAH | Sampson | 63 min |
| Aug 8, 4:34 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Sampson | 41 min |
| Aug 8, 4:38 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Orange | 52 min |
| Aug 8, 4:54 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford, Randolph | 66 min |
| Aug 8, 5:05 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Wake | 40 min |
| Aug 8, 5:11 PM EDT | Special Weather Statement | RAH | Davidson | 64 min |
| Aug 8, 5:13 PM EDT | Special Weather Statement | RAH | Forsyth | 62 min |
| Aug 8, 5:35 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth | 55 min |
| Aug 8, 5:42 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Orange | 63 min |
| Aug 8, 5:51 PM EDT | Special Weather Statement | RAH | Scotland | 39 min |
| Aug 8, 6:15 PM EDT | Areal Flood Advisory | RAH | Alamance, Chatham, Durham, Orange, Randolph | 3 hr |
| Aug 8, 6:24 PM EDT | Flash Flood Warning | RAH | Chatham, Durham, Orange | 3 hr |
| Aug 8, 6:30 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Wake | 45 min |
| Aug 8, 6:39 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford, Montgomery, Randolph, Stanly | 81 min |
| Aug 8, 7:29 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Lee, Montgomery, Moore, Randolph | 76 min |
| Aug 8, 7:43 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston | 62 min |
| Aug 8, 7:51 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Hoke, Richmond, Scotland | 54 min |
| Aug 8, 7:54 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax | 51 min |
| Aug 8, 7:57 PM EDT | Special Weather Statement | RAH | Wilson | 48 min |
Nearby
Special Weather Statements in North Carolina, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.